Nebraska, 2009

Hail in Nebraska, June 7, 2009

June 7, 2009 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced marginally large hail near Dakota City in extreme northeast Nebraska late in the evening of June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail near Dakota City in extreme northeast Nebraska late in the evening of June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 7:55 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 7, 7:55 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SUN JUN 7 2009

.DISCUSSION...
ERN CWA TEMPORARILY BEING DRY SLOTTED IN THE MID LEVELS AND PRECIP
HAS DECREASED SIG ACRS THE E. HWVR...RW AND TRW REDEVELOPING ACRS
WRN CWA AS UPPER TROF APPROACHES...SO PRECIP ACRS THE E SHUD AGAIN
INCREASE IN COVERAGE AFTER MIDNIGHT. SO FOR THIS EVE HAVE UPDATED TO
HAVE HIGHEST POPS W OF I29...SHIFTING EWD AFTER MIDNIGHT. NOT
EXPECTING ANY SVR WX WITH SUCH LOW ELEVATED CAPES. MORE LIKE SHWRS
WITH EMBEDDED TRW ALONG WITH BRIEF HEAVY RAINS. GRIDS HAVE BEEN
UPDATED.

&&

.AVIATION...
ISSUES CONTINUE WITH MVFR AND WORSE VSBYS AND CIGS...AND TOSS IN
SOME CONVECTION TO THE MIX FOR EVENING CONCERNS. FORCING FOR LIFT
CONTINUES THIS EVENING WITHIN BROAD BAND IN ADVANCE OF STRONG SYSTEM
WHICH WL PUSH OUT ACRS THE AREA AND FINALLY BRING EPISODE OF LAST
COUPLE DAYS TO AN END. LIFT FROM CONVECTION ACTING TO TEMPORARILY
CLEAR POCKETS OF THE LOWER CIGS ARND KFSD AND KHON...BUT LOOK FOR
CONDITIONS TO RETURN TO MORE PERSISTENT MVFR TO IFR AFTER PASSAGE OF
PCPN BAND. THESE IFR/MVFR CIGS WL LOWER UNTIL EARLY MORNING...THEN
SLOWLY BEGIN TO LIFT WITH DRYING OF LOW LVL AIRMASS AND DEEPER
MIXING TOWARD MIDDAY. USED A BIT OF CAUTION IN ATTEMPTING TO CLEAR
OUT MVFR CIGS ON MONDAY BUT ENOUGH SUBSIDENCE AND DRYING LOOKS TO
BRING BKN CIGS BY 18-20Z AND SCT DECK BY 20-22Z. /CHAPMAN

&&

.PREVIOUS DISCUSSION...
CURRENTLY...WV IMAGERY SHOWS THE CRUX OF A POTENT S/W IN CENTRAL CO.
THIS WAVE WL BE THE FOCUS FOR WIDESPREAD SHRA AND TS ACTIVITY MOVG
THRU THE FA TONIGHT. CURRENTLY...MORE TS HAS DEVELOPED IN EXTREME
NERN NEB. ANY ACTIVITY THAT WE GET INTO THE EARLY EVENING HRS IS
MAINLY WAA/ISENTROPIC LIFT DRIVEN...AND THE H85 INVERTED TROF IS
JUTTING NEWD TOWARD THE YANKTON AND SIOUX CITY AREAS FM S CENTRAL
NEB. SO THERE IS A BIT OF A FOCUS MECHANISM ALOFT. THE WAVE DOES
EXIT THIS AREA FAIRLY RAPIDLY LATE TONIGHT...SO WOUND DOWN THE
CONVECTION A BIT MORE RAPIDLY THEN THE PREV FCST. MIN TEMPS STILL
LOOKED VERY GOOD AND ON TRACK TONIGHT.        /MJF

EXTREMELY COOL PATTERN CONTINUING THROUGH THE NEXT SEVERAL DAYS WITH
TEMPERATURES NOT LIKELY TO GET OUT OF THE 60S FOR MUCH OF THE
FORECAST AREA THROUGH LATE IN THE WEEK. FAIRLY BREEZY DAY EXPECTED
ACROSS FORECAST AREA TOMORROW WITH 20-30 KNOTS OF FLOW AT 925 HPA
AND STRONG COLD AIR ADVECTION. DRIER AIR WILL GRADUALLY SPREAD FROM
SOUTHWEST TO NORTHEAST ACROSS CWA...RESULTING IN PARTLY CLOUDY SKIES
OVERSPREADING CWA. STILL COULD SEE A LINGERING SHOWER ACROSS
SOUTHWEST MINNESOTA MONDAY MORNING...BUT SHOULD DRY OUT FAIRLY
QUICKLY.  FORECAST TEMPERATURES QUITE TRICKY WITH WITH GFS RUNNING
2-3 DEGREES C WARMER AT 850 MB THAN THE NAM....WHICH IS ALSO
REFLECTED IN THE GUIDANCE VALUES.  BOTH THE NAM AND GFS APPEAR TO
HAVE INITIALIZED IN A SIMILAR FASHION...SO HAD A HARD TIME
DIFFERENTIATING WHICH SOLUTION WILL VERIFY BETTER. THEREFORE...TOOK
A BLEND OF THE TWO SOLUTIONS WITH ASSUMED 850 HPA TEMPS OF 7-9
DEGREES C.

SOME STRONG THETA-E/WAA WORKS INTO WESTERN EDGE OF FORECAST AREA
EARLY TUESDAY MORNING. NOT MUCH IN THE WAY OF INSTABILITY WITH THIS
FEATURE...BUT ADDED SOME POPS FOR ELEVATED SHOWERS WEST OF I-29
TUESDAY MORNING.  CLOUD COVER ACROSS THE AREA SHOULD LIMIT
MIXING...AND HAVE ONCE AGAIN SIDED WITH HIGHS 10-15 DEGREES BELOW
NORMAL.

SHORTWAVE APPROACHES SOUTHWESTERN CORNER OF FORECAST AREA TUESDAY
NIGHT INTO EARLY WEDNESDAY. AGAIN...INSTABILITY SOMEWHAT
LIMITED...SO ONLY MENTIONED SHOWERS/ISO THUNDERSTORMS ON WEDNESDAY.
BEST DYNAMICS ALONG WITH INCREASED MOISTURE TRANSPORT IS MAINLY
CONTAINED ALONG AND SOUTH OF INTERSTATE 90...AND HAVE FOCUSED POPS
ALONG SOUTHERN HALF OF FORECAST AREA. REGARDLESS...SHOULD BE A
FAIRLY CLOUDY DAY ACROSS MUCH OF CWA ON WEDNESDAY...AND WITH
EASTERLY FLOW AHEAD OF THE WAVE...WILL LIKELY HAVE A TOUGH TIME
MIXING MUCH BEYOND 925 HPA. HAVE THEREFORE LOWERED HIGHS INTO THE
MID 60S IN MOST LOCALES.

UPPER LEVEL RIDGE BUILD INTO THE NORTHERN PLAINS ON THURSDAY INTO
FRIDAY RESULTING IN FAIRLY PLEASANT CONDITIONS WITH A WARMING
TREND.  UNSETTLED PATTERN WORKS BACK INTO THE AREA OVER THE WEEKEND
AS OPEN UPPER LEVEL WAVE MEANDERS THROUGH THE NORTHERN PLAINS.
HAVE INCREASED POPS THROUGHOUT THE WEEKEND...BUT COULD BE UNSETTLED
MUCH OF THE WEEKEND WITH WAVE HANGING AROUND DUE TO EXTREMELY WEAK
STEERING FLOW ALOFT. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 7, 10:57 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT SUN JUN 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT SUN JUN 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE
THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER
TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN
THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH
EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND
THE SIOUX CITY AND STORM LAKE AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dakota

When
June 7, 10:47 PM CST
Where
Dakota County, 1.72 mi SW of Laketon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.400, -96.450

Hail, Dakota

When
June 7, 10:48 PM CST
Where
Dakota County, 1.38 mi S of Dakota City
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -96.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176270, 176271.